Alert archive / Louisiana / Tornado Warnings in 1999

Tornado Warning 39, NWS Shreveport, LA

April 3, 1999De Soto Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 3, 1999, 3:59 PM CST for De Soto Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1999, 3:59 PM CST (21:59 UTC)
Expired
Apr 3, 1999, 4:45 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSHV 032200 RRA
TORSHV
LAC031-032245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
359 PM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN DE SOTO PARISH IN NORTHWESTERN LOUISIANA

* UNTIL 445 PM CST

* AT 355 PM CST... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO JUST NORTHWEST OF LOGANSPORT LOUISIANA.
  THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING NORTH
  NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LONGSTREET AT 415 PM

THIS IS A VERY DANGEROUS SITUATION...TAKE COVER NOW. THIS TORNADO
IS CAPABLE OF PRODUCING INCREDIBLE DESTRUCTION. ACT QUICKLY...YOUR
LIFE MAY DEPEND ON IT.

3/9

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:00 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CST SAT APR 3 1999

COMPLICATED FORECAST SCENARIO CONTINUES.  WENT MAINLY WITH THE AVN
MODEL TODAY. IT LOOKS TO HANDLE THE JET STREAM AND ASSOCIATED
DIVERGENCE...AND PRECIP AREAS THE BEST FOR THIS FORECAST PERIOD.
THE THUNDERSTORMS THAT ARE MOVING SLOWLY THROUGH NORTHEAST TEXAS
TODAY POSE THE BIGGEST QUESTION...WHAT TO DO WITH FLASH FLOOD
WATCHES.  AS THE DIVERGENCE WITH THE UPPER LEVEL JET MOVES
NORTHEAST AND WEAKENS LATER TONIGHT THE THUNDERSTORMS SHOULD DO THE
SAME. THERE WILL BE POCKETS OF HEAVY RAIN BETWEEN NOW THROUGH THIS
EVENING. THE FLASH FLOOD WATCHES COULD PROBABLY BE DROPPED ON THE
LATE AFTERNOON ISSUANCE. WILL CONTINUE WITH A LIKELY POPS IN SHV AND
TXK FOR THE EVENING WITH CHANCE POPS ELSEWHERE. A FEW OF THESE
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING IN
THE VERY UNSTABLE AIR AHEAD OF THE WEAK FRONT...WHICH LIES NEAR A
PARIS TX TO AUSTIN TX LINE.

EXPECT SOME REDEVELOPMENT OVER THE CWA SUNDAY AFTERNOON OR EVENING...
SO WILL CONTINUE WITH POPS THROUGH THE PERIOD. WILL GO A LITTLE
HIGHER THAN MOS ON MIN TEMPS...AND FAIRLY CLOSE ON MAXES.

SHV 64/78/64/77 6354    MLU 66/78/65/79 5354
TXK 61/75/64/75 6532    TYR 62/79/64/78 3453
LFK 67/79/64/78 4453

03

In the hours before

Local storm report, Apr 3, 1:35 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1238 PM    QUITMAN                   TX   60 MPH TSTM GUST
04/03/99   WOOD                           FEW TREES DOWN ON FM 69
                                          NORTH OF QUITMAN. REPORTED
                                          BY SHERIFF OFFICE.

1250 PM    WINNSBORO                 TX   60 MPH TSTM GUST
04/03/99   WOOD                           COUPLE OF TREES DOWN IN
                                          WINNSBORO.  REPORTED BY
                                          WINNSBORO POLICE.

22
Local storm report, Apr 3, 1:35 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
135 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1238 PM    QUITMAN                   TX   60 MPH TSTM GUST
04/03/99   WOOD                           FEW TREES DOWN ON FM 69
                                          NORTH OF QUITMAN. REPORTED
                                          BY SHERIFF OFFICE.

1250 PM    WINNSBORO                 TX   60 MPH TSTM GUST
04/03/99   WOOD                           COUPLE OF TREES DOWN IN
                                          WINNSBORO.  REPORTED BY
                                          WINNSBORO POLICE.

22
Local storm report, Apr 3, 2:17 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0213 PM    TYLER                     TX   FLOODING
04/03/99   SMITH                          URBAN STREET FLOODING IN
                                          TYLER WITH HIGHWAY 271 AND
                                          MARTIN LUTHER KING
                                          INTERSECTION CLOSED.
Local storm report, Apr 3, 2:17 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0213 PM    TYLER                     TX   FLOODING
04/03/99   SMITH                          URBAN STREET FLOODING IN
                                          TYLER WITH HIGHWAY 271 AND
                                          MARTIN LUTHER KING
                                          INTERSECTION CLOSED.
Local storm report, Apr 3, 3:02 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0255 PM    5N OVERTON                TX   .75 INCH HAIL
04/03/99   RUSK                           REPORTED BY SPOTTER.

21
Local storm report, Apr 3, 3:02 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CST SAT APR 03 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0255 PM    5N OVERTON                TX   .75 INCH HAIL
04/03/99   RUSK                           REPORTED BY SPOTTER.

21

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:30 PM CSTSevere Thunderstorm WarningSHVCaddo50 min
Apr 3, 3:53 PM CSTTornado WarningSHVBossier, Caddo47 min
Apr 3, 4:34 PM CSTTornado WarningSHVBossier, Caddo31 min
Apr 3, 4:46 PM CSTSevere Thunderstorm WarningSHVCaddo44 min
Apr 3, 4:56 PM CSTTornado WarningSHVClaiborne49 min

Nearby

Tornado Warnings in Louisiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.